Alert archive / Kansas / Special Weather Statements in 2009
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Aug 18, 2009, 7:36 PM CDT for Kearny County, Kansas. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2009, 7:36 PM CDT (00:36 UTC)
- Expired
- Aug 18, 2009, 8:15 PM CDT
- In force
- 39 min
- Issued by
- NWS Dodge City, KS
County Kearny County, KS
The radar
The Dodge City radar (KDDC), 131 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 7:39 PM CDT | HAIL 0.75 | 13 N Kendall, KS | |
| Aug 18, 8:14 PM CDT | HAIL 0.88 | 11 N Deerfield, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1096 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1442 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WWUS83 KDDC 190036
SPSDDC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
736 PM CDT TUE AUG 18 2009
KSZ043-061>063-190115-
FINNEY-HAMILTON-KEARNY-SCOTT-
736 PM CDT TUE AUG 18 2009
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON...NORTHERN
KEARNY...NORTHWESTERN FINNEY AND SOUTHWESTERN SCOTT COUNTIES...
AT 635 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SYRACUSE. THIS STORM WAS NEARLY STATIONARY.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3826 10156 3826 10113 3838 10112 3830 10087
3806 10111 3799 10167 3819 10175
TIME...MOT...LOC 0036Z 180DEG 0KT 3793 10177
$$
FINCHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 18, 2:49 PM CDT, 4 hours 47 minutes earlier.
Area forecast discussion, Aug 18, 2:49 PM CDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 249 PM CDT TUE AUG 18 2009 .DISCUSSION... DAYS 1-2... ONE FINAL ROUND OF STRONG TO SEVERE THUNDERSTORMS WITH HEAVY RAIN IS EXPECTED TO IMPACT PORTIONS OF DDC FA TONIGHT...BEFORE A DRYING TREND SETS IN. QUESTIONS AGAIN CENTER AROUND HOW MUCH RAIN WILL FALL AND WHICH LOCATIONS WILL SEE THE MOST FROM TONIGHTS ACTIVITY. SURFACE ANALYSIS LATE THIS AFTERNOON SHOWED THAT LOWER 60S DEWPOINTS EXTENDED WEST TO FAR SOUTHEAST COLORADO. MUCH OF SOUTHWEST KANSAS REMAINED RATHER STABLE IN THE BOUNDARY LAYER GIVEN REMNANT CONVECTIVE CLOUD DEBRIS AROUND MOST OF THE DAY...HOWEVER INSOLATION WAS ON THE INCREASE WITH TEMPS RISING INTO THE MID TO UPPER 70S. SURFACE-BASED CAPE WILL CONTINUE TO INCREASE INTO THE LATE AFTERNOON/EARLY EVENING HOURS. WATER VAPOR LOOP SHOWED SHORT-WAVE TROUGH CENTERED OVER WESTERN COLORADO WITH GREATEST LIFT JUST TO ITS EAST ALONG I-25 CORRIDOR. THIS IS WHERE INITIAL THUNDERSTORM ACTIVITY HAD SPAWNED. GIVEN MOIST LOW LEVEL INFLOW AND OVERALL LOWER TROPOSPHERIC FRONTOGENESIS/RESPONSE...THIS ACTIVITY WILL EVOLVE INTO A WELL- ORGANIZED CLUSTER OF STORMS AS IT MOVES EAST TOWARD FAR SOUTHWEST KANSAS. THE ELKHART AND JOHNSON AREAS WILL START TO SEE IMPACTS BY AS EARLY AS 6PM CDT. GIVEN THE BUILD-UP OF SURFACE-BASED CAPE...SHOULD SEE SEVERE WX THREAT INTO FAR SOUTHWEST KANSAS WITH DAMAGING STRAIGHT LINE WINDS AND SOME LARGE HAIL BEING THE MAIN THREATS. LOW LEVEL WIND SHEAR, LOW LCL HEIGHTS, ETC. WOULD SUPPORT A TORNADO RISK, BUT BY THE TIME STORMS MAKE IT INTO FAR SOUTHWEST KANSAS...THERE SHOULD BE ENOUGH UPSCALE GROWTH AND COLD POOL ESTABLISHED WHICH WOULD LOWER THE TORNADO RISK. STRONG/SEVERE MCS WILL ROLL DUE EAST BETWEEN THE ARKANSAS RIVER AND THE OKLAHOMA PANHANDLE. HIGHEST POPS 70-80 WILL BE CONFINED IN THE AREAS OF THE ARK RIVER VALLEY SOUTH TO THE OKLAHOMA BORDER. WILL HOLD ON TO THE FLOOD WATCH FOR SOUTHEASTERN COUNTIES, BUT AM A BIT LESS CONFIDENT IN AN AREAL FLOOD THREAT. PORTIONS OF EASTERN PAWNEE, STAFFORD, NORTHERN PRATT COUNTIES RECEIVED 2 TO 2.75 INCHES OF RAIN DURING THE PAST 24 HOURS, SO THESE AREAS WILL NEED TO BE WATCHED CLOSEST, ESPECIALLY IF CORE OF THE MCS TRACKS A BIT FARTHER NORTH. BEST FORECAST, THOUGH, IS THAT HEAVIEST RAIN MAY ENCOMPASS KIOWA, COMANCHE, BARBER COUNTIES (CLOSER TO OKLAHOMA BORDER). THIS IS GOING TO BE THE LAST SIG PCPN EVENT FOR DDC FA WITH THIS LONGWAVE TROUGH...THE NEXT JET STREAK TO ROTATE THROUGH THE LONGWAVE TROUGH WILL DO SO NORTHEAST OF THE FORECAST AREA. SOME H7 FRONTOGENETIC FORCING WILL IMPACT NORTHERN SECTIONS OF THE FORECAST AREA LATE TOMORROW NIGHT INTO EARLY THURSDAY MORNING...AND WILL HAVE SOME 20 POPS UP NORTH FOR SOME SHOWERS AND ISOLATED THUNDER. SUBSTANTIAL COLD FRONT WILL MOVE THROUGH DURING THE OVERNIGHT HOURS LATE WEDNESDAY NIGHT...PROVING TO BE A MUCH COOLER DAY THURSDAY AFTER WARMING UP SLIGHTLY TOMORROW. -UMSCHEID DAYS 3-7... AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BE BUILDING ACROSS THE GREAT BASIN REGION AND INTO THE WESTERN EDGE OF THE ROCKIES TO BEGIN THE PERIOD FRIDAY. MEDIUM RANGE MODELS ARE IN GENERAL AGREEMENT INDICATING THIS UPPER LEVEL RIDGE MOVING EAST ACROSS THE ROCKIES SATURDAY AND INTO THE CENTRAL PLAINS BY EARLY NEXT WEEK. AS A RESULT, FAIRLY DRY AND TRANQUIL CONDITIONS CAN BE EXPECTED THROUGH THE END OF THE PERIOD. AS THE UPPER LEVEL RIDGE BUILDS INTO THE REGION, A GENERAL WARMING TREND CAN BE EXPECTED WITH TEMPERATURES CLIMBING BACK TO NEAR NORMAL GOING INTO NEXT WEEK. FOR FRIDAY, SURFACE HIGH PRESSURE WILL SINK SOUTH ACROSS EASTERN NEBRASKA AND INTO EASTERN KANSAS. THIS WILL INFLUENCE A NORTHEASTERLY FLOW ACROSS SOUTHWEST KANSAS WHICH WILL HELP TO KEEP TEMPERATURES JUST BELOW NORMAL TO BEGIN THE PERIOD. THE GFS AND ECMWF SHOW TEMPERATURES AT H85 RANGING FROM THE MID TEENS(C) ACROSS EASTERN PORTIONS OF THE CWA TO NEAR 23C ALONG THE COLORADO BORDER. COMBINED WITH ANY CLOUDINESS PRESENT ON THE DECREASE, HIGHS MAINLY IN THE 80S(F) CAN BE EXPECTED FRIDAY WITH 90S(F) RETURNING DURING THE WEEKEND AND INTO EARLY NEXT WEEK AS LOW LEVEL SOUTHERLIES RETURN. PLAN TO RAISE HIGHS AT LEAST TWO TO THREE DEGREES CWA-WIDE WITH ONLY MINOR ADJUSTMENTS ELSEWHERE. && .AVIATION... A NEAR STATIONARY FRONTAL BOUNDARY EXTENDING FROM THE TEXAS PANHANDLE NORTHEAST INTO EASTERN KANSAS, WILL MOVE VERY LITTLE TONIGHT BEFORE BEGINNING TO SLOWLY LIFT NORTH ACROSS SOUTHWEST KANSAS WEDNESDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATE TONIGHT AND MOVE EAST ACROSS SOUTHWEST AND SOUTH CENTRAL KANSAS THROUGH THE MORNING HOURS WEDNESDAY. PERIODS OF MVFR/IFR CONDITIONS CAN BE EXPECTED IN THE VICINITY OF ALL TAF SITES OVERNIGHT IN ASSOCIATION WITH ANY POSSIBLE CONVECTION. VFR CONDITIONS WILL RETURN BY EARLY WEDNESDAY AFTERNOON. LIGHT SOUTHERLY WINDS WILL PREVAIL DURING MUCH OF THE PERIOD. && .PRELIMINARY POINT TEMPS/POPS... DDC 62 86 61 81 / 80 20 10 10 GCK 61 87 57 81 / 70 10 10 10 EHA 61 86 57 83 / 90 10 10 10 LBL 61 87 60 82 / 80 10 10 10 HYS 59 88 58 80 / 30 20 20 20 P28 67 91 67 82 / 90 30 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH THROUGH WEDNESDAY MORNING FOR KSZ065-066-079>081-089- 090. && FN25/32/32
Hazardous weather outlook, Aug 18, 3:18 PM CDT, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 318 PM CDT TUE AUG 18 2009 KSZ030-031-043>046-061>066-074>081-084>090-191200- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 318 PM CDT TUE AUG 18 2009 /218 PM MDT TUE AUG 18 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL BEGIN TO MOVE INTO FAR SOUTHWEST KANSAS EARLY THIS EVENING FROM EASTERN COLORADO. THE GREATEST THREAT FOR SEVERE WEATHER WILL BE DURING THE EARLY TO MID EVENING HOURS WEST OF A HUGOTON TO ULYSSES LINE TO THE COLORADO BORDER. AS STORMS ORGANIZE INTO A LARGER CLUSTER, THE SEVERE WEATHER THREAT WILL LIKELY DIMINISH SOME...HOWEVER ISOLATED DAMAGING WIND GUSTS TO 60 MPH WILL BE POSSIBLE AS STORMS MOVE EAST DEEPER INTO SOUTHWEST KANSAS. VERY HEAVY RAIN WILL ALSO EXIST WITH THESE STORMS, AND A FLOOD WATCH REMAINS IN EFFECT FOR PORTIONS OF SOUTH CENTRAL KANSAS AS STORMS IMPACT THESE AREAS LATE TONIGHT, MAINLY AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED EAST OF A MEADE TO GARDEN CITY LINE THIS EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC UMSCHEID
In the hours before
Special weather statement, Aug 18, 7:36 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
736 PM CDT TUE AUG 18 2009
KSZ043-061>063-190115-
FINNEY-HAMILTON-KEARNY-SCOTT-
736 PM CDT TUE AUG 18 2009
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON...NORTHERN
KEARNY...NORTHWESTERN FINNEY AND SOUTHWESTERN SCOTT COUNTIES...
AT 635 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SYRACUSE. THIS STORM WAS NEARLY STATIONARY.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3826 10156 3826 10113 3838 10112 3830 10087
3806 10111 3799 10167 3819 10175
TIME...MOT...LOC 0036Z 180DEG 0KT 3793 10177
FINCHThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 8:22 PM CDT | Special Weather Statement | DDC | Lane | 38 min |
| Aug 18, 9:40 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness, Pawnee, Rush | 50 min |
Nearby
Special Weather Statements in Kansas, 2009Every special weather statement in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.